Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 418, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 7:24 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2011, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 17, 2011, 7:50 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:36 PM CDT | TSTM WND GST 75 | 2 Se Derby, KS | TRAINED SPOTTER ESTIMATES WINDS OF 70 TO 75 MPH. |
| Aug 17, 7:37 PM CDT | TSTM WND GST 58 | Derby, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
573
WUUS53 KICT 180024
SVRICT
KSC173-191-180100-
/O.NEW.KICT.SV.W.0418.110818T0024Z-110818T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT WED AUG 17 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
NORTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEARWATER...OR
14 MILES NORTH OF WELLINGTON...AND MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
DOWNTOWN WICHITA...WEST WICHITA...WICHITA MID CONTINENT AIRPORT...
HAYSVILLE...SOUTH WICHITA...DERBY...MCCONNELL AIR FORCE BASE...PARK
CITY...EAST WICHITA AND OAKLAWN.
THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR SEDGWICK
AND SUMNER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3758 9762 3781 9732 3755 9715 3752 9715
3741 9746
TIME...MOT...LOC 0024Z 247DEG 23KT 3748 9742
WIND...HAIL 60MPH 0.75IN
$$
CARUSO2 follow-up statements
873
WWUS53 KICT 180036
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED AUG 17 2011
KSC173-191-180100-
/O.CON.KICT.SV.W.0418.000000T0000Z-110818T0100Z/
SUMNER KS-SEDGWICK KS-
736 PM CDT WED AUG 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES UNTIL 800 PM CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MULVANE...OR 13 MILES SOUTH
OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
DOWNTOWN WICHITA...SOUTH WICHITA...DERBY...MCCONNELL AIR FORCE
BASE...PARK CITY...EAST WICHITA AND OAKLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3758 9762 3781 9732 3755 9715 3752 9715
3741 9746
TIME...MOT...LOC 0036Z 247DEG 23KT 3751 9728
WIND...HAIL 60MPH 0.75IN
$$
CARUSO423
WWUS53 KICT 180050
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT WED AUG 17 2011
KSC173-191-180100-
/O.CAN.KICT.SV.W.0418.000000T0000Z-110818T0100Z/
SUMNER KS-SEDGWICK KS-
750 PM CDT WED AUG 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK AND NORTH
CENTRAL SUMNER COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3758 9762 3781 9732 3755 9715 3752 9715
3741 9746
TIME...MOT...LOC 0050Z 247DEG 23KT 3754 9718
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:55 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 17, 2:55 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT WED AUG 17 2011 .DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY. TONIGHT LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE TRANSPORT WILL BECOME FOCUSED. THU-SAT THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA. THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING. ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER. EXTENDED: SUN-WED THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 101 75 103 / 10 10 10 10 HUTCHINSON 71 101 74 102 / 10 10 10 10 NEWTON 71 99 74 101 / 10 10 10 10 ELDORADO 71 99 74 101 / 10 10 10 10 WINFIELD-KWLD 72 101 75 103 / 10 10 10 10 RUSSELL 70 101 71 97 / 20 20 10 10 GREAT BEND 71 102 72 101 / 20 20 10 10 SALINA 71 98 72 97 / 20 20 10 10 MCPHERSON 71 99 74 100 / 10 10 10 10 COFFEYVILLE 72 97 74 101 / 10 10 20 20 CHANUTE 71 96 74 99 / 10 20 20 20 IOLA 71 97 73 98 / 10 20 20 20 PARSONS-KPPF 71 97 74 101 / 10 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050- 067-068-082-083-091>093-098. &&
Hazardous weather outlook, Aug 17, 5:59 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT WED AUG 17 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 559 PM CDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE OVER NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE STORMS COULD BE STRONG...CAPABLE OF SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/CDJ/ADK
In the hours before
Special weather statement, Aug 17, 6:06 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 606 PM CDT WED AUG 17 2011 KSZ082-091-092-172345- HARPER-KINGMAN-SUMNER- 606 PM CDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER...KINGMAN AND SUMNER COUNTIES... AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF NORWICH...OR 17 MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 5 MPH. WINDS TO AROUND 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Aug 17, 6:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 1 SE CLEARWATER 37.50N 97.49W
08/17/2011 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 50 TO 60 MPH WINDS.
0652 PM TSTM WND GST VIOLA 37.48N 97.64W
08/17/2011 E60.00 MPH SEDGWICK KS FIRE DEPT/RESCUE
VIOLA FIRE DEPARTMENT REPORTS AT LEAST 60 MILE PER HOUR
WINDS.
0655 PM TSTM WND GST CLEARWATER 37.51N 97.50W
08/17/2011 E60.00 MPH SEDGWICK KS FIRE DEPT/RESCUE
CLEARWATER FIRE DEPARTMENT REPORTS AT LEAST 60 MPH WINDS.
0655 PM TSTM WND GST CLEARWATER 37.51N 97.50W
08/17/2011 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
&&
VJPLocal storm report, Aug 17, 7:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST VIOLA 37.48N 97.64W
08/17/2011 E75 MPH SEDGWICK KS FIRE DEPT/RESCUE
VIOLA FIRE DEPARTMENT ESTIMATES 65 TO 75 MPH WINDS AND
VISIBILITIES REDUCED TO AN EIGHTH OF A MILE.
&&
VJPLocal storm report, Aug 17, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 4 S CLEARWATER 37.45N 97.50W
08/17/2011 E70 MPH SUMNER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH PEA SIZED
HAIL.
&&
VJPLocal storm report, Aug 17, 7:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 1 SE CLEARWATER 37.50N 97.49W
08/17/2011 E70.00 MPH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES AT LEAST 70 MPH WINDS AND HEAVY
RAIN WITH GREATLY REDUCED VISIBILITY.
&&
VJPLocal storm report, Aug 17, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST CLEARWATER 37.51N 97.50W
08/17/2011 E70 MPH SEDGWICK KS TRAINED SPOTTER
WIND GUSTS OF AT LEAST 70 MPH WINDS HAVING BEEN AFFECTING
CLEARWATER FOR ABOUT 15 MINUTES NOW. A TRAINED SPOTTER
REPORTED A LARGE MATURE TREE UPROOTED.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 41 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 24 min |
| Aug 18, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 39 min |
| Aug 18, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.